Illinois, 2021

Winter Storm and Winter Weather in Illinois, January 25 to 26, 2021

January 25 to 26, 2021 · NWS DVN · 11 events in 11 counties and zones

A winter storm brought widespread snowfall amounts of 3 to 8 inches to much of eastern Iowa, northwest Illinois and far northeast Missouri from the afternoon of January 25th into the afternoon of January 26th. The heaviest snow amounts were recorded in central Iowa, where values were reported around 10 to 14 inches.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm brought widespread snowfall amounts of 3 to 8 inches to much of eastern Iowa, northwest Illinois and far northeast Missouri from the afternoon of January 25th into the afternoon of January 26th. The heaviest snow amounts were recorded in central Iowa, where values were reported around 10 to 14 inches. In addition, a light ice glaze was also seen in parts of extreme southeast Iowa, northeast Missouri, and west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 25, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 25, 11:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1129 AM CST Mon Jan 25 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 243 AM CST Mon Jan 25 2021

The upper level trough that will produce our winter storm later today
is in eastern NM and beginning to lift east northeast. A broad
area of thunderstorms stretches from north TX/AR into KS and MO
with a band of snow across southern NE. Precipitation has already
reached the I-70 corridor in Missouri. A large area of surface
pressure falls stretches from the central Plains into the MidSouth
reflecting how expansive this storm system is.

&&

.SHORT TERM...(Today and Tuesday)
ISSUED AT 243 AM CST Mon Jan 25 2021

Main concern today is the begin time of the snow, and snow and
ice totals.

Models are a tad slower with the begin time of the precip today by
a few hours compared to yesterday, and a bit farther north with
heavy snow amounts. But ultimately the entire CWA will be
experiencing snow by late afternoon. CAMs indicate the late
afternoon into the evening timeframe looks to be when the most
significant accumulations will falls.

Strong winds may accompany the snow especially in the north which
could cause some blowing and drifting issues. Will expand from
advisory to warning for Buchanan and Delaware county as a result
of this and the slightly higher snow amounts.

The far south may see a mix of ice with the snow which could
complicate travel, but otherwise ice is not expected to be a high
impact beyond that.

One thing to watch as the snow develops in our area this morning
and early afternoon is that the main theta-e feed quickly shifts
east and splits from the main snow area which hangs back to the
west. This may delay the onset time in the southern CWA. CAMS are
in pretty good agreement on this. This supports the lower snow
amounts expected in our area relative to points west.

Snow will continue overnight then diminish during the day Tuesday.
CAMS timing on the snow's demise varies somewhat from the early
morning hours to early afternoon, but the consensus tends toward
the afternoon endtime. Snow ratios will be on the increase
suggesting a lighter snow toward the end of the event, but winds
will be declining by that time so extensive post-storm blowing
and drifting is not anticipated.

.LONG TERM...(Tuesday night through Sunday)
ISSUED AT 243 AM CST Mon Jan 25 2021

There are slight differences in timing and strength of key features
through the period.  The main focus was chances of precipitation and
type through the period.

A fast moving, neutral tilt 500 mb shortwave trough will move across
the area during the day on Wednesday bringing light snow to the area
along and south of Interstate 80. Layer average wet bulb and snow
ratios will result in a drier snow than fell Monday into Tuesday.
Snow will come to an end from west to east during the afternoon.
Snowfall amounts are less than an inch.

In the wake of Wednesdays storm system, the flow aloft becomes more
zonal as a ridge builds across the Plains. Cold air will linger
across the Upper Midwest into Thursday as Canadian high pressure
builds into eastern Iowa on Thursday. Once this high passes, winds
will become more southerly and begin a period of strong warm
advection.

Saturday, a 500 mb trough will build into the Plains. At this time,
strong warm and moisture advection will be occurring across the
region with temperatures in the upper 30s to lower 40s for highs.
Strong lift will spread precipitation into the area Saturday
morning into Sunday morning. The Gulf of Mexico will be wide open
with precipitable water values of 0.60 to 0.75 inches. Currently,
the forecast has precipitation beginning as snow and quickly
transitioning to a rain and snow mix by mid morning and then to
all rain across the whole area Saturday afternoon and evening.
Cold air moving into the area behind the system, will result in
precipitation transitioning back to all snow by 12z Sunday.
Precipitation then comes to an end from west to east Sunday
afternoon. Given the amount of moisture this storm system will
need to be monitored for any potential issues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1124 AM CST Mon Jan 25 2021

Snow and blowing snow will spread over the entire area this
afternoon and continue through Tuesday morning as a storm system
moves through northern Missouri. Northeast to north winds will
blow at 15 to 30 kts through the period, with visibilities as low
as 1/4 mile in snow and blowing snow. Generally 4 to 8 inches of
snow is expected at terminals, but it will blow around so much,
the impacts will be the same in areas with higher end amounts and
lower end amounts. Poor flying weather will last through the
entire period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until noon CST Tuesday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Jackson-Jones-Linn-Muscatine-
     Scott.

     Winter Storm Warning until noon CST Tuesday for Des Moines-Henry
     IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-Van Buren-
     Washington.

IL...Winter Storm Warning until noon CST Tuesday for Bureau-Carroll-
     Henderson-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
     Stephenson-Warren-Whiteside.

     Winter Weather Advisory until noon CST Tuesday for Hancock-
     McDonough.

MO...Winter Storm Warning until noon CST Tuesday for Clark-Scotland.

&&

SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Cousins
AVIATION...Ervin
Hazardous weather outlook, Jan 25, 4:04 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CST Mon Jan 25 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A significant winter storm will spread heavy snow across the area
today which will continue into early Tuesday. In addition
locations in the far south could see a light glaze of ice. See the
winter storm warning statement for additional details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The winter storm will be winding down during the day Tuesday.

A fast moving storm system will bring a round of light snow to the
area Wednesday morning and afternoon. Currently, less than an inch
of snow is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of storm total snowfall amounts would be
appreciated.

wolf/dc

In the hours before

Special weather statement, Jan 25, 8:58 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
858 AM CST Mon Jan 25 2021

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251700-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
858 AM CST Mon Jan 25 2021

...Slippery Roads Developing...

A light mix of freezing rain, sleet, and snow will expand in
coverage over locations south of Highway 34 through 10 AM. Roads
will become covered in ice and snow, and will be slick. Be
prepared for slippery roads.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Jo Daviess

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.1 inches by a trained spotter in the Galena Territory to 6.1 inches by the COOP observer 3 miles north northeast of Stockton.

Winter Storm, Stephenson

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter reported 4.5 inches of snow in Freeport. There was a CoCoRAHS reported of 5.0 inches 1 mile northwest of Freeport.

Winter Storm, Carroll

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.0 inches in Mount Carroll by the COOP observer to 5.7 inches by a trained spotter in Milledgeville.

Winter Storm, Whiteside

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 5,5 inches in Prophetstown to 5.7 inches in Rock Falls.

Winter Storm, Rock Island

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Snowfall reports ranged 4.3 inches from a trained spotter in Illinois City to 6.1 inches from an official NWS observation at the Moline-Quad Cities Airport.

Winter Storm, Henry

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.8 inches in Galva from a COOP observer to 4.5 2 miles northwest of Geneseo from a CoCoRAHS observer.

Winter Storm, Mercer

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Mercer forecast zone
Reported by
CoCoRaHS
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.0 inches in Aledo from the COOP observer to 4.5 inches 2 miles north of New Windsor from a CoCoRAHs observer.

Winter Weather, Bureau

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.5 inches from a trained spotter in Malden to 3.0 inches by the COOP observer in Princeton.

Winter Weather, Putnam

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The COOP observer in Hennepin reported 2.0 inches of snow.

Winter Weather, Henderson

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.5 inches in Oquawka by a trained spotter to 3.0 inches from the COOP observer at Lock and Dam 18 near Gladstone.

Winter Weather, Warren

When
January 25, 12:00 PM CST to January 26, 12:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

COOP observer reports ranged from 2.5 inches 4 miles northwest of Monmouth to 3.0 inches in Monmouth.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938797, 938802, 939052, 939053, 939054, 939056, 939059, 939062, 939063, 939065, 939066.